It is nearly universally recommended to use a tapering approach when discontinuing a drug in the SSRI (Selective Serotonin Reuptake Inhibitor) class of medications. Abrupt discontinuation of these medications can cause an array of side effects and withdrawal symptoms that are noted by the acronym FINISH:


F: Flu-like symptoms

I: Insomnia

N: Nausea

I: Imbalance:

S: Sensory disturbances

H: Hyperarousal


These symptoms typically begin one week after stopping or decreasing your medication and are generally the worst by 1-2 weeks...if they happen at all. Not everyone will get negative effects or have major problems. In fact, most withdrawal symptoms are generally mild and go away quickly.


In terms of tapering, it should be noted that approaches to tapering medications effectively is mostly based on anecdotal evidence and there be many different ways to do it. Different patients may require different approaches based on their medical history. It is always best to discuss what may work best for your individual case with your prescriber.


For Zoloft (Sertraline), it is generally recommended to decrease the current dosage by 10-25% every week for 4-6 weeks if you have been on the drugs for a few months. While this may not completely eliminate the chances of withdrawal effects, it should certainly reduce them. If you do get withdrawal effects, they are usually transient and mild. You can treat certain side effects (e.g. headache) with OTC medications like Tylenol. If unfortunately the symptoms become too problematic, it may be prudent to return to the previous dose and titrate may slowly. It is important to be monitored and to adjust your tapering strategy based on symptoms of withdrawal or the return of your depressive symptoms. 


As always, be sure to discuss your situation with your doctor before trying any kind of taper or changing your medication in any way.